Repeated USMLE Questions Step 1- 293

A 14-year-old student is brought to the emergency room complaining of severe abdominal pain. Diagnostic tests reveal high serum levels of δ-aminolevulinate and porphobilinogen and low level of uroporphyrinogen I synthetase in urine.

Given the above test results, which of the following symptoms would be presented in this case?

A- Hypotension

B- Polyphagia

C- Neuropsychiatric disturbances

D- Stiff neck

Answer



Based on the laboratory results, we can conclude that the patient is suffering from acute intermittent porphyria (AIP). This condition is caused by deficiency of uroporphyrinogen I synthetase. High serum levels of porphobilinogen and δ-aminolevulinate (ALA) cause abdominal pain, high sympathetic tone, neuropathy, along with neuropsychiatric disturbances, which may include depression, seizures, anxiety, as well as paranoia. The condition most likely strikes after puberty.

The correct answer is C



2 thoughts on “Repeated USMLE Questions Step 1- 293”

Leave a Comment